Avoid Dangerous Cholesterol Drugs

couple exercising
July 20, 2015
Leigh Erin Connealy, M.D.

Another day, another potentially dangerous drug is foisted on the American public.

This time, it’s a new type of cholesterol medicine called alirocumab. And, despite limited study, an FDA advisory committee overwhelmingly recommended the drug for use in the general public. This, despite the fact that the effects of alirocumab are little known, and may pose a greater risk than most people realize.

The question is this: Do you want to be a guinea pig? Because if you take this new drug, that’s exactly what you are.

The Public Is The Test Case

Let’s be clear—alirocumab isn’t going to be released to all 73.5 million people with high cholesterol. Rather, it’s going to be used by those who aren’t effectively treated by statins.

That is, potentially, a good thing. Statins have shown all sorts of ill side effects. These include muscle pain, liver damage, an increased risk of diabetes, and—perhaps most worryingly—an increase in memory loss.

The exact mechanisms aren’t yet well understood. However, it’s becoming increasingly clear that cholesterol is actually an essential ingredient in a well-functioning brain.

If alirocumab can work without the worst side effects of statins, that’s a good thing. But we simply don’t yet know what sort of effects alirocumab will have in the medium- and long-term.

What’s more, if statins are causing memory loss simply by suppressing cholesterol, we should expect to see the same thing with alirocumab. Perhaps an even more acute version, as alirocumab seems even more effective at blocking cholesterol in our blood.

This is dangerous, uncharted territory. But if, overall, it was making us healthier, that would be one thing.

It’s not. In fact, in many ways, cholesterol drugs hurt our heart health.

Treating The Symptoms, Instead Of The Disease

Here’s the thing that everyone forgets to mention: Cholesterol isn’t the problem.

Yes, an excess of cholesterol can lead to blockages, and sometimes can cause heart attacks, strokes, or thrombosis.

But cholesterol isn’t the root problem. Cholesterol, instead, is a symptom of poor heart health.

Specifically, our body produces cholesterol when it needs to patch up our veins and arteries. The simplest way to think of it is this: Poor diet and a sedentary lifestyle leads to a hardening of our blood vessels.

When our arteries and veins become harder, they also become more brittle. Cholesterol is the spackle our bodies use to repair cracks throughout the cardiovascular system.

If this continues for too long a time, cholesterol will eventually cause issues. But even if we suppress cholesterol, we still have the underlying problems in our arteries and veins.

Worse, the natural cholesterol isn’t around to repair damage. The overall system can break down even faster.

The solution to this isn’t suppressing the spackle, but stopping our systems from cracking up in the first place. Take away the underlying problem, and the related symptoms disappear.

I once had a patient come to me with cholesterol through the roof. His “bad” cholesterol number was over 500, and his triglycerides were above 1500.

If you aren’t familiar with cholesterol numbers, trust me—these are atrocious. Some of the worst I’ve ever seen.

Unsurprisingly, previous doctors tried to flood him with statins. But even the most powerful cholesterol-suppressing drugs weren’t working.

I gave him a better solution. We went on a strict diet for one month. No carbs, vastly reduced sugar, lots of fruits and, especially, vegetables.

Within a month, without drugs, his cholesterol levels fell into the normal range. One month.

What’s more, his overall energy and health were vastly improved as well. We weren’t treating the symptom, but instead addressing the underlying cause.

If you have cholesterol issues, you have two choices. You can be a guinea pig for drugs that may be harmful—or take drugs we already know to be harmful.

Or you can reset your diet, increase your exercise, and not only solve your cholesterol issue, but the underlying problem as well.

I know which choice I’d make. And I’d encourage you, and those you love, to do the same.

Did You Enjoy This Article?

Sign up to get FREE access to more health tips, latest research, and exclusive offers to help you reach your health and wellness goals!

  • romjfm

    August 30, 2015

    To: University of Pennsylvania Department of General Internal Medicine
    “Way to Heathy Cholesterol study”
    423 Guardian Drive 1126
    Blockley Hall 11th Floor
    Philadelphia, Pa. 19104

    Subject: Way to Heathy Cholesterol study

    References: Pravastatin and Warfarin

    CC: Dr. Gyi Mo, Penn Health Care

    Gentlemen:

    I was recently a participant in Penn’s “Way to Heathy Cholesterol study” and don’t recommend to anyone taking Pravastatin to lower their Cholesterol because of the side effects. Pravastatin, over time as you are not aware it slowly weakens the body, deteriorates muscles, causing tendernessin joints, cramps in legs, hands and a multitude of problems with the rotator-cup. Also, difficulties picking up a half gallon of milk or gallon of ice tea to and from the refrigerator. In addition, it takes several months after stopping Pravastatin for the body to adjust back to normal doing simple foregoing routine chores.

    This past Sunday night August 23rd. placing my sport coat on a coat hanger
    with my right hand, I was struggling placing the coat with my left arm in the bedroom
    closet upper coat rack support bar. I felt discomfort in my left shoulder after hanging the coat in the closet. I awakened next day and much to my surprise looking into the bathroom mirror my left shoulder was bruised and dis-colored as shown in enclosed three photos. Also, at no time did I ever bruise my left shoulder.

    On Thursday August 27th. Went to Riddle Hospital E.R. for an evaluation
    and was discharged same day with follow up visit with my primary care physician
    Dr. Gyi Mo, Penn Media internal Medicine.

    In addition, the same problem happened Monday, August 10th. After attending my granddaughter’s birthday pool party Sunday, August 9th, struggling to get up with my hands onto my feet from the Kiddies pool. It just so happened the next day Monday, August 10, I had an appointment with Dr. Mo and after an examination he order an x-ray of left shoulder along with some blood work.

    Also, my Wife Rosemarie was taking Pravastatin for several years and recently developed a problem with memory loss which is a side effect of Pravastatin. Rose is now on medication for her memory loss and not taking Pravastatin.

    In summary, Pravastatin may lower Cholesterol however the side effects are a
    serious problem with other drug interaction and in my case taking Warfarin and
    my wife with memory loss. I would Like to know if Penn ever did a study on side
    effects with their patients taking Pravastatin or have any plans in the future
    to do same?

    Any questions or additional information give me a telephone call.

    Sincerely,
    James F. Murpgy

  • Mr. Howell

    “We went on a strict diet for one month. No carbs, vastly reduced sugar, lots of fruits and, especially, vegetables.” Aren’t fruits and vegetables loaded with carbs? Isn’t sugar a simple carb as well?

Hide

Get Your FREE Subscription to
Dr. Leigh Erin Connealy's Health News E-letter